Alert archive / Minnesota / Tornado Warnings in 1998
Tornado Warning 37, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jul 20, 1998, 6:55 PM CDT for Aitkin County, Minnesota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 1998, 6:55 PM CDT (23:55 UTC)
- Expired
- Jul 20, 1998, 7:55 PM CDT
- In force
- 60 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
County Aitkin County, MN
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 2:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2372 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDLH 202355 RRA TORDLH MNC001-210055- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 655 PM CDT MON JUL 20 1998 THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A * TORNADO WARNING FOR... CENTRAL AND SOUTHERN AITKIN COUNTY IN EAST CENTRAL MINNESOTA * UNTIL 755 PM CDT * AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 5 MILES SOUTHEAST OF CROSS LAKE...OR 16 MILES NORTH OF BRAINERD... MOVINGL SOUTHEAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... AITKIN BY 710 PM CDT MALMO BY 730 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! DAP/BJB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 20, 2:30 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 20, 2:30 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 230 PM CDT MON JUL 20 1998 OBVIOUS FOCUS FOR TONIGH IS SEVERE CONVECTION...WITH A LINE OF STRONG THUNDERSTORMS MOVING ACROSS NORTH CENTRAL MINNESOTA IN AN AREA OF PRONOUNCED MOISTURE CONVERGENCE OFF LAPS. THE NEXT AREA THAT WILL NEED TO BE WATCHED IS ALONG THE COLD FRONT LOCATED FROM EXTREME NORTHWEST MINNESOTA TO NEAR JAMESTOWN. A LINE OF TCU HAS BEEN FIRING UP IN THE PAST HOUR OR SO ALONG THE FRONT...WITH WARNINGS NOW BEING ISSUED ALONG THE FRONT. WHAT THIS ALL BOILS DOWN TO IS A GOOD POSSIBILITY OF SEVERE WEATHER ACROSS THE DULUTH COUNTY WARNING AREA. AGREE WITH SPC WITH MODERATE RISK OUTLOOK FOR THE ENTIRE CWA. EXTREMELY FAVORABLE AIR MASS IN PLACE ACROSS OUR CWA...WITH THE ATMOSPHERE BECOMING MORE UNSTABLE AS TIME PROGRESSES. LAPS DATA SHOWS CAPE UP TO 4000 J/KG IN PORTIONS OF CENTRAL MINNESOTA...WITH LOW CONVECTIVE INHIBITION. MAIN EVENT WILL BE THIS AFTERNOON AND EVENING...WITH THE FRONT MOVING THROUGH LATER THIS EVENING. WILL DEFINITELY NEED TO ADD MENTION OF SEVERE WEATHER TO THE EVENING ZONES. WITH LITTLE ADDITIONAL TIME FOR DISCUSSION...THINK MORNING ZONE TEMPERATURES FOR TONIGHT SOUND. VERY GOOD. DAP
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:51 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching | 54 min |
| Jul 20, 2:27 PM CDT | Tornado Warning | DLH | Itasca | 53 min |
| Jul 20, 5:45 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 65 min |
| Jul 20, 6:31 PM CDT | Severe Thunderstorm Warning | DLH | Crow Wing | 59 min |
| Jul 20, 6:49 PM CDT | Tornado Warning | DLH | Crow Wing | 46 min |
Nearby
Tornado Warnings in Minnesota, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.